While the most common adverse effects of metronidazole are mild and transient, it can cause serious side effects if administered for a prolonged period. Liver failure can occur in approximately 1 to 3 months.
In rare cases, a dog can suffer neurotoxic or allergic reactions to metronidazole. Both of these reactions can be dangerous and potentially life-threatening.
If you are concerned that metronidazole is causing elevated liver enzymes in your dog, be sure to consult your veterinarian.
Elevated Liver Enzymes Caused by Metronidazole
Elevated serum enzymes are indicative of hepatic injury caused by metronidazole, which may be a side effect of a prescription antibiotic.
What Causes Elevated Liver Enzymes in Dogs?
Metronidazole may be the culprit of increased hepatic enzymes in your pet. However, there are other causes of liver damage in dogs as well. The presence of alcohol in your dog’s system may also increase liver enzymes.
Alcohol consumption, statin drugs, and over-the-counter pain medications can all lead to elevated levels of liver enzymes in dogs.
Metronidazole Side Effects or Adverse Reactions in Dogs
Some side effects of metronidazole can include a decreased appetite, increased thirst, diarrhea, and vomiting.
A dog may also exhibit increased thirst and peeing, and its eyes, tongue, and gums may become yellow.
Liver damage can be repaired, but recovery time depends on the severity of the problem and the underlying condition.
To avoid side effects, your veterinarian may prescribe alternative treatments, including vitamins and anti-nausea medications.
Metronidazole Overdose and Complications
Symptoms of an overdose of metronidazole include gastrointestinal discomfort and gastrointestinal upset.
The most common symptoms include diarrhea, excessive salivation, vomiting, and gagging.
Neutropenia, or a lack of white blood cells, can also occur. Neutropenia, or low levels of these white blood cells, may also be an adverse effect of metronidazole.
Luckily, the effects of metronidazole are typically temporary and will go away after treatment.
Safety of Using Metronidazole in Dogs
While antibiotics are very valuable tools in treating sick pets, veterinarians must carefully consider the safety of these drugs. The drug must be backed by scientific evidence.
A doctor may choose to prescribe metronidazole only if your pet has an imbalanced gut microbiome.
Correcting this dysbiosis will improve your pet’s health. A veterinarian should also consider alternative treatment options for GI disorders and how determine the best approach to each patient’s particular case.
What Can Metronidazole Treat in Dogs?
In the past, metronidazole was commonly prescribed for dog diarrhea caused by protozoan parasites. However, metronidazole has shown little or no benefit in treating acute non-specific diarrhea.
In fact, metronidazole may cause unfavorable long-term changes in a dog’s gut microbiome. While it’s still a common medication for diarrhea in dogs, there’s little scientific evidence to back this up.
How Can I Reduce the Risks associated with Metronidazole?
To reduce the risk of metronidazole-related side effects, metronidazole can be given as a topical or vaginal preparation.
However, it’s crucial to follow the recommended dosage schedule and to take missed doses promptly.
This is particularly important if you are using metronidazole tablets for a short time. If you discontinue metronidazole abruptly, this may result in the worsening of the infection.